Michigan, 2004

Winter Storm in Michigan, January 27 to 28, 2004

January 27 to 28, 2004 · NWS GRR · 23 events in 23 counties and zones

A low pressure system developed over the gulf coast states and moved northeast to southern Lake Huron, bringing a combination of moderate to heavy snow and strong gusty winds that caused blowing and drifting of snow across the area. m.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system developed over the gulf coast states and moved northeast to southern Lake Huron, bringing a combination of moderate to heavy snow and strong gusty winds that caused blowing and drifting of snow across the area. The snow developed around sunrise on the 27th across extreme southwest lower Michigan and expanded northeast to cover most of central and southern lower Michigan by 10 a.m. This was the heaviest general snowfall across our area for the 2003-2004 winter season. A general six to ten inch snowfall occurred across the area with up to 14 inches of snow just east of Grand Rapids, in Montcalm county. Up to twelve inches of snow was reported across parts of Allegan and Van Buren counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 27, 4:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 27, 4:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EST TUE JAN 27 2004

.SHORT TERM...
MAIN FOCUS WAS HOW TO HANDLE CURRENT HEADLINES FOR TODAY AND TONIGHT
AS STORM SYSTEM MOVES TOWARD THE GREAT LAKES.

STRONG WINTER STORM WAS MOVING ACROSS THE CENTER OF THE NATION THIS
MORNING.  THE MODELS HAVE COME INTO DECENT AGREEMENT WITH THE
EVOLUTION OF THE SYSTEM.  WILL STILL SIDE TOWARD THE FINE DETAILS OF
THE GFS AS IT HAS HAD VERY GOOD CONSISTENCY OVER THE PAST FEW
RUNS.

00Z SOUNDING FROM DTX SHOWS...AS THE GFS HAS SUGGESTED FOR SOME
TIME NOW...THAT THE LAYER AROUND H8 HAS ONLY WARMED TO NEAR THE
FREEZING MARK. THIS WARMER AIR WILL REST OVER THE SE CORNER OF THE
STATE THROUGH MUCH OF THE MORNING HOURS BEFORE BEING SWEPT EAST AS
THE SURFACE LOW HEADS TOWARD THE WESTERN END OF LAKE ERIE.  THIS
LEADS TO PCPN TYPE ISSUES ESPECIALLY IN THE SE WHERE WE ARE
HIGHLIGHTING MORE OF A MIX...INTO MID AFTERNOON.  WILL NEED TO
MODIFY THIS GIVEN THE COLDER TEMP PROFILE THAT IS NOW PRESENT AND
WILL ONLY GET COLDER AS THE LOW HEADS TO OUR EAST.  BELIEVE SOME
FREEZING DRIZZLE WILL CONTINUE TO MIX IN ACROSS THE ENTIRE CWA
DURING THE EARLY MORNING PRIOR TO THE DEEPER MOISTURE ARRIVING.
BRIEF FREEZING RAIN WILL ALSO BE POSSIBLE EARLY THIS MORNING AS A
CONVECTIVE CLUSTER CLIPS THE SE CORNER OF THE CWA. THEN ONCE THE
DEEPER MOISTURE ARRIVES THE PCPN WILL CHANGE OVER TO ALL SNOW WITH
PERHAPS SOME BRIEF SLEET AROUND THE JXN AREA.  BELIEVE BY MID
MORNING (14-15Z) ALL PCPN WILL BE OVER TO SNOW AND STAY SNOW FOR
THE REMAINDER OF THE EVENT.  WITH ONLY A FEW HOURS OF MIXED
PCPN...ACCUMULATIONS WILL NEED TO BE ADJUSTED UPWARD IN THE SE CWA
AND WILL EXPAND THE WARNING TO INCLUDE THE SE COUNTIES TOO.  THERE
IS SOME CONCERN THAT THE SE MAY STILL FALL UNDER THE DRY SLOT FOR A
PERIOD THIS AFTERNOON...BUT THE MODEL TRENDS ARE KEEPING THE DRY
SLOT FURTHER EAST.  SO THIS AREA MAY BRIEFLY GET UNDER THE DRY
SLOT...BUT THIS SHOULD NOT HOLD ACCUMS DOWN MUCH.

BOTTOM LINE...EXPECT A WIDESPREAD 4 TO 6 INCHES OF SNOW DURING THE
DAYTIME PERIOD ACROSS ALL OF THE CWA...WITH ONLY THE MENTION OF A
MIX EARLY.  THE TRACK OF THE LOW...UPPER DIVERGENCE ON THE NORTHEAST
QUAD OF THE UPPER LOW...AND AVAILABLE SPECIFIC HUMIDITY SUPPORTS
THIS.  THERE COULD BE SOME LAKE ENHANCEMENT INTO THE AFTERNOON AS
WINDS TURN NORTH NORTHWEST...BUT THIS SHOULD HUG THE COAST.  AS THE
LOW BEGINS TO PULL TO THE EAST LATER THIS AFTERNOON THE PRESSURE
GRADIENT WILL TIGHTEN AND WINDS WILL PICK UP.  SIGNIFICANT BLOWING
AND DRIFTING OF THE NEWLY FALLEN SNOW WILL PROLONG THE ADVERSE
CONDITIONS INTO THE EVENING.

BY TONIGHT WE WILL STILL HAVE THE DEFORMATION ZONE ACROSS THE CWA AS
THE UPPER TROF/LOW GOES NEGATIVE TILT.  WOULD EXPECT ANOTHER RATHER
WIDESPREAD 1 TO 3 INCHES OVERNIGHT...BRINGING STORM TOTALS TO 5 TO 9
INCHES.  AGAIN...SOME OF THE HIGHER END TOTALS SHOULD BE ALONG THE
LAKESHORE WHERE ENHANCEMENT WILL CONTINUE INTO THE NIGHTTIME AS
WINDS
TURN MORE NORTHWEST.  H8 WINDS ARE AROUND 45KTS OVERNIGHT AND THE
COLD ADVECTION WILL FORCE SOME OF THIS DOWN.  WOULD EXPECT WIND
GUSTS TO AS HIGH AS 35 MPH...ESPECIALLY ALONG THE LAKESHORE.

WEDNESDAY SHOULD BE A RATHER QUIET DAY AS UPPER RIDGING FOLLOWS
THE DEPARTING STORM.  LOW LEVEL FLOW WILL REMAIN NW SO WILL HAVE CHC
POPS ALONG THE LAKESHORE...OTHERWISE EXPECT ONLY FLURRIES INLAND.
WILL HAVE CHC POPS INLAND WEDNESDAY NIGHT AS RETURN FLOW AND WARM
AIR ADVECTION SETS IN.  AS THE MOISTURE DEEPENS LATE THE LAKE EFFECT
SHOULD BECOME MORE ENHANCED ONCE AGAIN...SO WILL CARRY LIKELY POPS
AFTER MIDNIGHT FOR THE LAKESHORE COUNTIES.

ANOTHER POTENT SHORT WAVE HEADS OUR WAY DURING THE THURSDAY/THURSDAY
NIGHT TIME FRAME.  WILL BUMP POPS TO LIKELY FOR BOTH OF THESE
PERIODS.  GIVEN H8 TEMPS PLUNGING TO AROUND -20C BEHIND THE
SYSTEM...COULD ENVISION POSSIBLE HEADLINES FOR THIS EVENT TOO...BUT
MAINLY ALONG THE LAKESHORE.

.LONG TERM...
LAKE EFFECT SNOW SHOWERS LOOK LIKE A PRETTY GOOD BET ON FRIDAY AS
CORE OF -20C TO -25C H8 AIR MOVES ACROSS...WITH A DEEP CYCLONIC FLOW
AND DECENT MOISTURE. WILL BUMP POPS TO LIKELY IN THE WEST.

SIGNIFICANT DIFFERENCES STILL EXIST IN THE EXTENDED PROGS FOR THE
WEEKEND. THE GFS AND CANADIAN ARE IN DECENT AGREEMENT...BUT DIFFER
FROM THE ECMWF AND UK SOLUTIONS. THE GFS IS MORE PROGRESSIVE AND
BOOTS OUT THE DEEP UPPER TROUGH ON SATURDAY WHILE THE ECMWF KEEPS
THE TROUGHING AROUND. AS A COMPROMISE...WENT WITH SOME LAKE EFFECT
SNOW SHOWERS FOR THE FIRST HALF OF SATURDAY THEN A MAINLY DRY PERIOD
FOR SATURDAY AFTERNOON AND EVENING WITH SURFACE RIDGE MOVING IN.
ECMWF WOULD ARGUE THAT THE SURFACE RIDGE DOES NOT COME IN UNTIL
SUNDAY AND THEN LINGERS INTO MONDAY.

GFS/CANADIAN BRING ANOTHER POTENT LOOKING SYSTEM ACROSS THE AREA
LATE SATURDAY NIGHT AND SUNDAY... (WHEN AT THE SAME TIME THE ECMWF
AND UK HAVE SURFACE RIDGING OVER THE STATE.) WILL HAVE TO CARRY A
CHANCE OF SNOW IN THE EVENT GFS IS CORRECT. FOR MONDAY...GFS HAS H5
AND SFC LOWS MOVING TO THE NRN GRTLKS REGION AND STALLING...WITH
WRAP AROUND MOISTURE AND H8 TEMPS OF -16C OR SO OVER SW MI. WILL
CARRY A CHANCE OF SNOW SHOWERS.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ENTIRE CWA
TODAY AND TONIGHT.

JK MEADE
Hazardous weather outlook, Jan 27, 6:05 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EST TUE JAN 27 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
605 AM EST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW WILL RAPIDLY DEVELOP FROM SOUTH TO NORTH EARLY THIS
MORNING AND BECOME HEAVY AT TIMES BY MID MORNING. THE SNOW WILL
CONTINUE HEAVY AT TIMES THROUGH THE AFTERNOON AND EARLY EVENING...
THEN DIMINISH TOWARD MIDNIGHT. HOWEVER LAKE EFFECT SNOW WILL DEVELOP
ALONG AND WEST OF HIGHWAY 131...SO THE SNOW MAY CONTINUE HEAVY AT
TIMES IN THE SNOW BELTS BEYOND MIDNIGHT.

CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND TONIGHT AS NORTHWEST WINDS INCREASE TO NEAR 20
MPH. GUSTS OVER 30 MPH WILL BE POSSIBLE AT THE LAKESHORE. BY
WEDNESDAY MORNING TOTAL STORM ACCUMULATIONS WILL BE FROM 5 TO 9
INCHES. TRAVEL WILL BE EXTREMELY HAZARDOUS TODAY AND TONIGHT DUE TO
REDUCED VISIBILITIES AND SNOW COVERED ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACTIVE WINTER WEATHER WILL CONTINUE WEDNESDAY THROUGH MONDAY. LAKE
EFFECT SNOW SHOWERS AND WINDY CONDITIONS ARE EXPECTED ON
WEDNESDAY...MAINLY ALONG AND WEST OF HIGHWAY 131. ANOTHER LOW
PRESSURE SYSTEM IS FORECAST TO PASS JUST SOUTH OF MICHIGAN ON
THURSDAY AFTERNOON AND NIGHT...BRINGING A HIGH LIKELIHOOD OF MORE
ACCUMULATING SNOW. MORE LAKE EFFECT SNOWS ARE EXPECTED ON FRIDAY AND
EARLY SATURDAY...THEN YET ANOTHER STORM SYSTEM IS PROJECTED FOR
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD...ALTHOUGH
SNOWFALL REPORTS WILL BE MUCH APPRECIATED. YOU CAN SEND IN SNOWFALL
REPORTS THROUGH OUR WEBSITE AT WWW.CRH.NOAA.GOV/GRR

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Mason

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Lake forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Winter Storm, Osceola

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Osceola forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Clare

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Clare forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Winter Storm, Oceana

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Winter Storm, Newaygo

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Newaygo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Winter Storm, Mecosta

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Mecosta forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Isabella

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Isabella forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Winter Storm, Montcalm

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Montcalm forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter Storm, Gratiot

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Gratiot forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Winter Storm, Muskegon

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Muskegon forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Winter Storm, Ionia

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Ionia forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Clinton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Barry

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Barry forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Winter Storm, Eaton

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Eaton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Winter Storm, Ingham

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Ingham forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Van Buren forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter Storm, Kalamazoo

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Kalamazoo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Calhoun forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 27, 7:00 AM EST to January 28, 8:00 AM EST
Where
Jackson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385245, 5385246, 5385247, 5385248, 5385249, 5385250, 5385251, 5385252, 5385253, 5385254, 5385255, 5385256, 5385257, 5385258, 5385259, 5385260, 5385261, 5385262, 5385263, 5385264, 5385265, 5385266, 5385267.